Parkinsonism–hyperpyrexia syndrome: The role of electroconvulsive therapy
Meagher, L.J., McKay, D., Herkes, G.K. and Needham, M. (2006) Parkinsonism–hyperpyrexia syndrome: The role of electroconvulsive therapy. Journal of Clinical Neuroscience, 13 (8). pp. 857-859.
*Subscription may be required
Herein, we present a case of a parkinsonism–hyperpyrexia syndrome (PHS) in a 58-year-old man with a 10-year history of Parkinson’s disease. The patient presented with a 2-week history of fever and increasing confusion, in the context of a number of changes to his medication regimen. On presentation, he was noted to be febrile with autonomic instability, diaphoresis and marked rigidity. He was disoriented and responding to visual hallucinations. Investigations revealed an elevated creatine kinase and a provisional diagnosis of PHS was made. After the patient failed to respond during a 2-week period to supportive measures, electroconvulsive therapy (ECT) treatment was commenced. A good response to eight bilateral ECT treatments was achieved, with resolution of his confusional state and associated psychotic phenomena. We discuss the nosological and management issues associated with this case and discuss the role of ECT as a treatment modality in this condition.
|Publication Type:||Journal Article|
|Copyright:||© 2006 Elsevier Ltd.|
|Item Control Page|